Restless Legs Syndrome

READ ABOUT YOUR ILLNESS- IT MAY SAVE YOUR LIFE!

I have been on Cymbalta for 10 years. I started getting RLS soon after starting the Cymbalta, but I only got it occasionally. Now, having been on it for so long I began to suffer with RLS every night . Originally I felt the very nerve racking sensations in my legs. Gradually I not only suffered with RLS at night but also during the day. It was a terrible feeling like being trapped in a very painful body and having no way to stop the pain except to walk and walk and walk- something very hard to do when you are exhausted because RLS prevents me from being able to sleep! My neurologist prescribed Mirapex, which brought relief for a while until he increased the dose to such a high level that I went into what is called AUGMENTATION- which means that now the Mirapex BROUGHT ON THE RLS. Imagine that!! So he switched me over to Requip, but gradually increased the dose so once again I went into AUGMENTATION. I felt like I was going to lose my mind. My legs were driving me nuts all day long, soon i got RLS in my arms and living did not seem so worthwhile anymore to be honest. Well, then my neurologist said that I would have to be on Percocet which is an OPIOD. I had a 5mg tablet from a previous prescription from this same doctor, but when I said that the Percocet made me feel dizzy and just awful in general, he told me to split it in half. I asked my pharmacist about this and was told that was a very dangerous to split Percocet because the broken tablet would get into my bloodstream too fast and actually could cause- now get this- DEATH! Needless to say this neurologist is now history for me. But luckily my friend did some research and discovered that Cymbalta can bring on RLS. So I took myself off it and 2 days later NO MORE RESTLESS LEGS- A MIRACLE RIGHT. HOWEVER, WHY IS IT THAT NO DOCTOR OR PHARMACIST EVER TOLD ME ABOUT THE CYMBALTA -RLS CONNECTION!!!!!!!!!!! I AM LIVID!! I SUFFERED FOR SO LONG, THEY KNEW I WAS SUFFERING AND NO PROFESSIONAL, YES NO PROFESSIONAL EVER MENTIONED THE CONNECTION. I AM NOW FREE OF RLS AND ACTUALLY CAN SLEEP AT NIGHT. I HOPE ALL OF YOU OUT THERE WHO HAVE BEEN ON CYMBALTA WILL HAVE THE SAME RESULTS WHEN YOU EXPERIMENT BY GETTING OFF CYMBALTA. MY BEST WISHES TO YOU ALL!!!!!!!!!!!!!!!!!!!!!!!!!!!! (sometimes you will have to be your own doctor, even though doctors just hate it when you read to education yourself about your ailment- come to think of it, isn't there a book out there titled DOCTORS CAN KILL YOU!!

15 Replies
oldestnewest

Well done for working out what was causing your RLS. You have proved what many of us know- a lot of neurologists are absolutely useless. We need to stop treating them like superior beings and take responsibility for our own health & RLS by doing our own research & challenging/questioning their negligence.

Thanks for sharing that info.

4 likes
Reply

I truly admire your reserve and forbearance, Jools.😩😊

1 like
Reply

Isn't this exactly why we have all the national and international RLS foundations?

And this forum?!!

5 likes
Reply

I check and re-check everything I am told by a doctor now. I know that they are human and can't be expected to know everything but what is so particularly enraging is the arrogance with which they get things wrong.

4 likes
Reply

freshstart-100,

First of all: love the name! You are starting new (that's where the name comes from, right?)

Second of all: I was put on Pramipexole (Mirapex) in 2011 in answer to a diagnosis of PLMD. It worked really well until I augmented on it in 2015. The prescribing doctor didn't tell me ANYTHING about augmentation being a side effect. I actually had NO IDEA what augmentation was until the sleep clinician I saw in 2015 mentioned the word as an answer to what was happening to me. When she mentioned Augmentation my response was "what's that?". Before she gave me this word I was scared! Something was happening and I didn't know what. I got fearful of developing either Parkinson's, Fibromyalgia, or gradually losing the use of my legs. These things are fearful to begin with, but for a 34-year-old to get these ideas is just terrifying (I'm 36 now)!! When I found this group I was through with my journey. Actually, my first post entitled "yes! There is life after augmentation!" was written in my first good week. I was feeling great and was looking for others to give hope to. I had survived and was thrilled (hence that title). In that post, though, I think I made it sound like nobody but me had been through augmentation (or, at least, that's the impression I got from the replies). This was not done intentionally, as I honestly had NO IDEA augmentation was a thing. To say I have learned things from this group is an understatement. I can't even begin to tell you how much I have learned!!!!! The biggest was that augmentation is common and that is comes from somewhere (from dopamine agonists).

I am now re-augmenting :( The drug I am on is the neupro patch. I truly don't remember if my neurologist told me about this drug being a dopamine agonist with the least chance of augmentation or not, BUT I do remember this group (and not him) being the ones who told me that the greater the dosage the higher the chance of augmentation. Great, huh?

SO....I wholeheartedly agree with you when you say we are the ones who need to read up on our illness. Twice into augmentation and not warned about it either time. Unacceptable!!!!

I am glad that you found your culprit and are now RLS free. Good for you!!

Take care,

3 likes
Reply

Freshstart-100,

Just for fun I googled your last words and found Dr. Schwartz' book "Don't Let Your Doctor Kill You". 😂 Not quite the same, but close enough?

2 likes
Reply

Thank you! I've actually had more sleep problems with the medications I've been on. Though it's helped with moods, I end up so tired during the day and weird stuff. I've had the experience a few times where the doctor would say, "I don't think the medication is causing that..." and later on they admit to it or another couple doctors say it could be the medication. It's frustrating when they don't know much about the medications or don't want you to look into it but they aren't that aware either :/.

1 like
Reply

I should add that I'm not taking the medication for RLS, it's for depression and anxiety but it's making my sleep worse. Like being able to act out my dreams more, so that's making me more tired/less rested. Also have lots of muscle jerks. Been referred to an epilepsy specialist...if it's not seizures, then maybe some kind of sleep disorder :/

Reply

Hey BELAwesome,

Just a thought for you:

What about PLMD? This can cause extreme daytime sleepiness. The only way to diagnose this is through an in-lab sleep study (polysomnography). PLMD is different from RLS in that it consists of unconcious leg movements at night (hence a sleep study being the only way to diagnose it).

I'm on antidepressants as well and, while they do play a role in my sleep issues, they aren't 100% the culprit.

Anyway, PLMD might be something to check out.

Reply

Thanks! I have read about that and it may be part of the problem. I agree that medication can sometimes make worse, not necessarily cause certain problems, which I suspect in my case. Except I also get arm jerks, etc. It's possible it's more than one thing but maybe partially PLMD.

Reply

Also, I have had 2 sleep studies but slept very little during the night and they didn't address the movements! :( That was upsetting. Just said, the medication could do that. They were checking for sleep apnea and narcolepsy but I didn't sleep enough of the night for them to know but said maybe hypersomnia cause I fell asleep fast during the day time. I don't have sleep apnea. I think, it seems, I have to directly ask to look at the sleep movements for them to diagnose it, otherwise they just rule out what you went to see them for or something.

Reply

I can't have more than 2 sleep studies a year but if this EEG doesn't sort things out, then next year I'll have a sleep study and they'd have to address the movements (if not seizures) I think.

Reply

Thank you. Sorry for all this. They looked into narcolepsy cause of the tiredness and sometimes symptoms of cataplexy. But it could be something else. I don't have that happen as much. Maybe the medication helps with that at least.

Reply

Don't be sorry. I'm here to listen and help. If you want to message me just click on my user name and click 'message' on the top right.

I was diagnosed with sleep apnea at the same time as PLMD in 2011, so I can help you with the sleep side of things if you want.

Note: it'll be interesting to see if you have narcolepsy. When I was augmenting on Pramipexole I was convinced I had narcolepsy, but a sleep study didn't show any. Instead, I was told that some antidepressants can give narcolepsy-like symptoms.

2 likes
Reply

well done

Reply

You may also like...